Neurotransmitter Aug 2017 – Lucy 2

Welcome to the latest edition of the BVNS Neurotransmitter.

Lucy was discovered like this in her crate and is now being treated for organophosphate toxicity in the emergency room.
What do you see in the video? What could be wrong? How would you prove it and treat it?

There is right sided facial twitching more than left sided accompanied by confusion / stupor.

What could be wrong? This could be continuous partial seizure which is often called non-convulsive status epilepticus. An EEG could be used to prove it. A MRI coupled with a CSF analysis could identify the cause of the non-stop seizure.














The persistent trains of left sided spikes allowed for diagnosis of non-convulsive status epilepticus. The MRI coupled with CSF showed a left sided inflammatory lesion (which makes sense because a left side lesion would be expected to cause twitching on the right)

Lucy was treated for seizure with Keppra 60 mg/kg and 3 boluses of 10 mg/kg phenobarbital. This stopped the twitching and also converted the EEG to normal. She was also treated for non-infectious encephalitis (meningoencephalitis of unknown etiology) with cytosar, cyclosporine and prednisone. Lucy has very good seizure control at 1, 3 and 12 month follow-up.

If you have any questions about this case, please contact Bill Bush at